Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Jul 16, 2021, 8:02 PM MDT for Kit Carson County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 8:02 PM MDT (02:02 UTC)
- Expired
- Jul 16, 2021, 9:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 3284 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WWUS83 KGLD 170202
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
802 PM MDT Fri Jul 16 2021
COZ091-092-170300-
Kit Carson County CO-Cheyenne County CO-
802 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 900
PM MDT...
At 802 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Vona to 9 miles southeast
of Arriba. Movement was southeast at 5 mph.
Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.
Locations impacted include...
Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 391 and
420.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.
&&
LAT...LON 3930 10315 3944 10278 3912 10240 3885 10314
3891 10316
TIME...MOT...LOC 0202Z 315DEG 6KT 3934 10278 3917 10318
$$
JNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 16, 5:15 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 16, 5:15 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Goodland KS 515 PM MDT Fri Jul 16 2021 .SHORT TERM...(This evening through Saturday) Issued at 236 PM MDT Fri Jul 16 2021 Latest satellite imagery and upper air analysis shows cloud cover expanding along a dry line over Eastern Colorado under the upper level ridge as a short wave trough rotates around the ridge. As the afternoon progresses am expecting storm activity to increase along the dry line and move east off of it. As the storms move east the mixed layer CAPE increases and CINH decreases. Effective shear around 30 kts will be enough to support strong to supercell thunderstorms. DCAPE of 1000-1500 j/kg is more than enough for severe straight-line winds with storms that develop. Storm activity will remain confined to the west half of the forecast area where the instability is greatest. This is also where the MCS maintenance and low level theta-e are greatest. As storms move east late this afternoon and into early evening the activity will turn south based on the latest data. Am thinking the southern turn is due to storm activity firing off of an outflow boundary. Storms may progress east, but should die off due to the more stable environment. Have low chances for rain east of Highway 27. However confidence is low any storms will develop there due to the more stable environment. Thunderstorm activity will move south of the forecast area before midnight, if not sooner. Hazards with the storms today will start off as hail up to half dollar size and wind gusts up to 70 MPH. Confidence of the hail being that large is declining as the latest the data is indicating hail is up to 1". However, wouldn't be surprised if hail is slightly larger than 1" initially before storms begin merging together. Once storms merge together, which should be during the early evening, straight-line winds will be the main threat. Due to the dry ground, any outflow boundaries will likely produce blowing dust. For any outflow boundaries that have winds approaching or exceeding 60 MPH, dust storm conditions are likely to occur. The favored area for dust storms will be the west half of the forecast area. In addition, the slow storm movement of 10 kts will be favorable for heavy rainfall. Wouldn't be surprised if there is some standing water in East Central CO where the highest QPF is. Overnight some of the models have suggested another round of storm activity moving through the northeast part of forecast area. This is from the storm activity expected to occur in Central Nebraska. Confidence is low regarding this scenario occurring due to model consensus lowering rainfall chances overnight. However, cannot rule out this happening so will keep rainfall chances in place overnight for now. Overnight fog may again form as moisture advection brings in upper 60 degree and low 70 degree dew points. The eastern half of the forecast area has the best chance for fog formation. Will hold off placing a mention of fog in the forecast for now to see how the forecast storm activity pans out as this may affect fog formation. Saturday morning there may be some storm activity in the morning over the northeast part of the forecast area as another upper level short wave trough moves through. There may be some elevated instability to support storm formation, so have low chances for storms in the northeast as a result. Saturday afternoon should be dry for the most part as subsidence moves through behind the trough from the morning. There may be some isolated storm activity to the west and south where weak upper level short wave troughs may be located. On a sidenote the latest NAM run has slowed down the trough, and placed the weak lift over the forecast area. Will leave the forecast as is for now to see if other models show a similar trend. Late Saturday afternoon lift moves in from the west with an approaching short wave trough. Currently looks like this trough will fill as it moves into the forecast area. Saturday night another round of rainfall may move into the forecast area as a stronger short wave trough descends from the north. Latest data is suggesting this round will be more of a line. Deep layer shear will be around 30 kts, enough to support supercells. There will continue to be a risk for severe straight-line winds with these storms as well. Like today, the hail risk will fade as storms merge and become more of a wind threat during the early evening. As the night progresses the line of storms will move easterly across the forecast area, exiting the forecast area during the overnight hours. Confidence for severe weather is on the low side given the close proximity of the upper level ridge to the storm activity. .LONG TERM...(Sunday through Friday) Issued at 142 PM MDT Fri Jul 16 2021 The extended period begins with a ridge over the western CONUS and northwesterly flow over the Tri-State area due to the eastern periphery of the ridge. A weak disturbance slides down the eastern portion of the ridge Sunday afternoon. Currently it appears the best chance for showers and storms will remain over the eastern portion of the CWA (along and east of Highway 83). However it depends on how far east the ridge actually does move; a shift to the east or the west can greatly depend on the relative best corridor for convection to occur. There appears to be low threat of severe storms with anything that is able to develop. MLCAPE between 1200-1500 j/kg, DCAPE values of 1700 J/kg and 0-6 shear would support damaging winds as the main threat with hail a secondary threat. High temperatures for Sunday look to be in the upper 80s to low 90s as overnight lows fall into the 60s across the area. Monday, the ridge moves slowly to the east as another disturbance sides down the eastern portion. A weak front looks to be draped just south of the CWA and creating a chance of showers and storms south of Highway 96; and again depending how far east the ridge is able to move makes the precipitation chances greatly dependent of that. Currently, it appears as the best chance of precipitation will remain just east of the CWA. High temperatures will slightly cooler with eastern counties seeing afternoon highs in the mid 80s with upper 80s across the rest of the area. Tuesday through Friday, the ridge moves over the plains with a large area of high pressure sitting nearly stationary over the CWA. A warming and dryer trend then begins on Tuesday due to the large area of high pressure. Tuesday highs will be in the upper 80s to low 90s before warming to the upper 90s by the end of the week. The CPC Day 8-14 hazards does outline the CWA in a slight risk for excessive heat, this ridge may be the signs of the upcoming pattern change. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 515 PM MDT Fri Jul 16 2021 KGLD...VFR conditions are currently expected through the period. Winds from taf issuance through early this evening from the southeast gusting to 20kts. For the overnight hours into Saturday morning winds generally from the southeast around 11kts. For Saturday afternoon southeast winds gusting 20 to 25kts. Regarding convective chances, convection currently just west of the county could drift into the area supporting vcts or a thunderstorm mention, gusty winds and locally heavy rainfall possible. Another chance may be after 06z for a few hours if an MCS develops north in northern Nebraska early this evening. If this develops then a southward movement is expected which could impact the terminal with strong northeast winds and possibly some convection. Finally, if the NAM model is correct we could see sub VFR conditions in stratus and maybe some fog in the 12z-16z timeframe. KMCK...VFR conditions are currently expected through the period. Winds at taf issuance from the southeast around 10kts backing occasionally to the east at similar speeds this evening. For Saturday afternoon winds generally from the southeast around 12-14kts with some higher gusts. Regarding convective chances, there is a chance in the 07z-11z timeframe if an MCS develops in northern Nebraska early this evening. If it develops then a southward movement is expected which could impact the terminal with strong northeast winds and possibly some convection. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...TT AVIATION...99
Hazardous weather outlook, Jul 16, 10:52 AM MDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1052 AM MDT Fri Jul 16 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1052 AM MDT Fri Jul 16 2021 /1152 AM CDT Fri Jul 16 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a chance for thunderstorms during the late afternoon, evening, and early night hours with a few storms potentially being severe. The main threat with any severe storms would be hail up to half dollar in size and wind gusts up to 70mph. The hail threat will likely be better in Eastern Colorado and adjacent counties, with the wind threat possible across all counties. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... There is a chance for thunderstorms Saturday and Sunday during the late afternoon and evening hours with a few potentially being severe. Hail and wind would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 16, 7:06 PM MDT, 56 minutes before
Special Weather Statement National Weather Service Goodland KS 706 PM MDT Fri Jul 16 2021 COZ091-092-KSZ013-027-170200- Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS- 706 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 800 PM MDT... At 705 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles south of Kanorado to 6 miles south of Vona. Movement was south at 10 mph. Pea size hail, winds in excess of 40 mph and significantly reduced visibility due to blowing dust will be possible with these storms. Locations impacted include... Burlington, Stratton and Vona. This includes the following highways... Interstate 70 in Colorado between mile markers 411 and 439. Highway 385 between mile markers 169 and 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3902 10182 3903 10282 3931 10278 3929 10197 TIME...MOT...LOC 0105Z 357DEG 8KT 3922 10199 3922 10270 JN
Local storm report, Jul 16, 7:18 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN BETHUNE 39.30N 102.42W
07/16/2021 M1.70 INCH KIT CARSON CO TRAINED SPOTTER
STORM TOTAL PRECIPITATION OVER A DURATION OF
APPROXIMATELY 3 HOURS.
&&
KMKSpecial weather statement, Jul 16, 7:42 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
742 PM MDT Fri Jul 16 2021
COZ091-092-KSZ027-041-170230-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Greeley KS-
742 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE AND SOUTHEASTERN KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO...WESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS UNTIL 830 PM
MDT...
At 742 PM MDT, thunderstorm outflow was located along a line
extending from 16 miles north of Kit Carson to 9 miles north of
Weskan. Movement was south at 20 mph.
Winds in excess of 40 mph and significantly reduced visibility due to
blowing dust are possible.
Locations impacted include...
Cheyenne Wells, Weskan, Kit Carson, Firstview and Arapahoe.
This includes Highway 385 between mile markers 136 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.
&&
LAT...LON 3907 10289 3906 10186 3858 10179 3858 10205
3862 10205 3862 10300
TIME...MOT...LOC 0142Z 356DEG 17KT 3901 10281 3900 10197
JNLocal storm report, Jul 16, 7:52 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST 5 NNW ARAPAHOE 38.92N 102.20W
07/16/2021 M55 MPH CHEYENNE CO MESONET
REPORTED VIA WEATHER UNDERGROUND STATION
KCOARAPA3.
&&
KMKSpecial weather statement, Jul 16, 7:56 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Goodland KS 756 PM MDT Fri Jul 16 2021 COZ091-092-KSZ013-027-170300- Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS- 756 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO...NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 PM MDT... At 755 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles south of Kanorado to 14 miles north of Cheyenne Wells. Movement was southeast at 10 mph. Pea size hail, winds in excess of 40 mph and significantly reduced visibility due to blowing dust will be possible with these storms. Locations impacted include... Sharon Springs, Weskan and Arapahoe. This includes Highway 385 between mile markers 162 and 176. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If you see an advancing wall of dust, do not drive into it. Blowing dust can quickly reduce visibility which can result in deadly traffic accidents, chain collisions and massive pileups. && LAT...LON 3910 10242 3924 10194 3892 10160 3874 10222 TIME...MOT...LOC 0155Z 323DEG 8KT 3914 10198 3903 10239 JN
Special weather statement, Jul 16, 8:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
802 PM MDT Fri Jul 16 2021
COZ091-092-170300-
Kit Carson County CO-Cheyenne County CO-
802 PM MDT Fri Jul 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 900
PM MDT...
At 802 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Vona to 9 miles southeast
of Arriba. Movement was southeast at 5 mph.
Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with these storms.
Locations impacted include...
Flagler, Seibert and Vona.
This includes Interstate 70 in Colorado between mile markers 391 and
420.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.
&&
LAT...LON 3930 10315 3944 10278 3912 10240 3885 10314
3891 10316
TIME...MOT...LOC 0202Z 315DEG 6KT 3934 10278 3917 10318
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:56 PM MDT | Special Weather Statement | GLD | Wallace | 64 min |
| Jul 16, 8:39 PM MDT | Special Weather Statement | GLD | Wallace | 51 min |
| Jul 16, 9:34 PM MDT | Special Weather Statement | GLD | Wallace | 41 min |
| Jul 16, 9:45 PM MDT | Special Weather Statement | GLD | Greeley | 60 min |
| Jul 16, 10:42 PM MDT | Special Weather Statement | GLD | Sherman | 18 min |
| Jul 16, 6:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 33 min |
| Jul 16, 6:23 PM MDT | Flash Flood Warning | GLD | Kit Carson | 84 min |
| Jul 16, 7:06 PM MDT | Special Weather Statement | GLD | Kit Carson | 54 min |
| Jul 16, 7:42 PM MDT | Special Weather Statement | GLD | Cheyenne | 48 min |
| Jul 16, 9:06 PM MDT | Special Weather Statement | GLD | Cheyenne | 24 min |
| Jul 16, 9:32 PM MDT | Special Weather Statement | GLD | Cheyenne | 28 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.